Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 1998, 6:36 PM CST for Martin County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 1998, 6:36 PM CST (00:36 UTC)
- Expired
- Mar 17, 1998, 7:25 PM CST
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS1 KMAF 180038 RRA SVRMAF TXC317-180125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 636 PM CST TUE MAR 17 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 725 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...MARTIN COUNTY AT 634 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF STANTON OR 6 MILES SOUTHWEST OF GRADY MOVING EAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... GRADY... COURTNEY... LENORAH AND STANTON. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RRF/GNM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 17, 3:00 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 300 PM CST TUE MAR 17 1998 UPR LVL CIRCULATION CNTRD OVR SWRN NM SPRDG CNVTN OVR WRN SECTIONS CWA ATTM. 20Z SFC ANLYS INDCS GENLY SWLY FLOW WITH DWPNTS AOA 40 F ACR NRN SECTIONS. KMAF WSR-88D INDCS WDLY SCT LGT SHWRS EXTENDING FROM ARTESIA NM-W FST MOVG E. MODELS DID NOT INITIALIZE SWRN NM SYS WELL THIS MRNG AS SYS WAS INITIALIZED TOO FAR SW. AT ANY RATE...APPRS CNVTN WILL OCR THIS EVE AS PROGD LI/S BTWN MINUS 2 TO MINUS 4 ALG WITH TOTAL TOTALS ARND 55 ALG WITH FAIRLY IMPRESSIVE MID LVL LIFT INDCD VIA H8-H3 NEQ DIV Q ACR AREA. THOUGH LOW LVL MSTR LACKING...BELIEVE SUF LIFT/INSTABILITY TO PROD ISOLD-WDLY SCT EVE TSTMS WITH HIGHER CHCS TX ZONE 57/SERN NM ZONES 27-29. STG LOW LVL WRM ADVCTN PAT BCMS ESTABLISHED LATER TNGT AS WRM FRONTOGENESIS OCRS SPCLY ACR TX PNHDL/S PLAINS. UPR LVL SYS MOVS E OF AREA AFT MIDN THUS DCRG CLDS LATE TNGT. WED APPRS TO BE QUITE WINDY AS UPR LVL LOW OVR NRN RCKYS DIVES SEWD TWD NERN NM. STG CYCLOGENESIS XPCD OVR TX PNHDL WED ALG WITH TIGHTENING GRADS TO PROD WINDY CONDS (HIGH WND WRNG GDP A GIMME)...AND WRMR AS STG DOWNSLOPE AND DRYING OCRS. DRY WEA INTO THUR WITH COOLG AS SYS MOVS TWD MS VLY. BF/RRF MAF 42/77 10/0 CNM 45/79 20/0 MRF 34/71 10/0 P07 45/78 10/05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:05 PM CST | Severe Thunderstorm Warning | MAF | Glasscock | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.